Missouri, 2003

Damaging Wind in Missouri, August 28, 2003

August 28, 2003 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 28, 1:50 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 1:50 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
250 PM CDT THU AUG 28 2003

.DISCUSSION...
SIMILIAR CONCERNS WITH THIS PACKAGE AS PREVIOUS...TIMING OF FRONT
ACROSS FA AND ASSOCIATED PRECIPITATION AND TEMPERATURES. BROAD 500MB
RIDGE ACROSS SRN U.S. CONTINUES TO WEAKEN AS L/WV TROUGH DROPS S
OVER HUDSONS BAY. S/WV OVER UPPER MIDWEST WILL CROSS REGION TONIGHT
AND ALLOW COLD FRONT TO MOVE S. NEXT VIGOROUS S/WV MOVING ONSHORE IN
PAC NW WILL MOVE INTO CTRL PLAINS BY EARLY NEXT WEEK AND WILL LIMIT
MOVEMENT OF FRONT TOO FAR S OF FA THROUGH EXTENDED.

TSRA DEVELOPING OVER CENTRAL AND WRN MO AT MIDDAY IN DEEP TROPICAL
MOISTURE. TEMPS ACROSS FA WARMING INTO LO-MID 90S IN AREAS OF LESS
CLOUD COVER AND ATMOSPHERE BECOMING INCREASINGLY DESTABILIZED. PCPN
AREA SHOULD SPREAD E AND CONTINUE OVERNIGHT AS FRONT MOVES S.

MODELS IN GENERAL AGREEMENT IN MOVING FRONT ACROSS REGION TONIGHT
AND FRIDAY. ETA SLIGHTLY FASTER THAN ETA WITH EACH MODEL SHOWING
CONTINUITY WITH PREVIOUS RUNS. GFS DEVELOPS MORE PRONOUNCED WAVE ON
FRONT OVER FA BY 36H WITH PRECIP BULLSEYE OVER NRN FA PROBABLY DUE
TO CONVECTIVE FEEDBACK. ETA HINTS AT WAVE BUT KEEPS FRONT MOVING SE
WITH MORE REALISTIC QPF GRADIENT. BOTH MODELS END TSRA FROM NORTH
AND PRECIPITATION CLEARING ALL EXCEPT EXTREME S OF FA BY 12Z
SATURDAY. WILL CONTINUE CHANCE POPS IN SRN ZONES THRU SUNDAY.

WITH CANADIAN HI PRESSURE MOVING INTO NRN PLAINS AND GT LAKES OVER
WEEKEND WITH NELY SURFACE WINDS KEEPING MAX TEMPERATURES BELOW
NORMAL FOR EXTENDED...WITH GRADUAL WARMING TOWARDS END OF EXTENDED.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

WDB
Hazardous weather outlook, Aug 28, 5:15 AM CST, 10 hours 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
615 AM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MISSOURI AND ILLINOIS
THIS AFTERNOON IN THE WARM AND UNSTABLE CONDITIONS.  THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHEAST MISSOURI.  SHOWERS AND THUNDERSTORMS WILL BE LIKELY AFTER
MIDNIGHT OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS A
STRONG COLD FRONT MOVES SOUTH OUT OF IOWA.  A FEW OF THESE STORMS
MAY BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY NIGHT AS
THE COLD FRONT MOVES SOUTH ACROSS MISSOURI AND ILLINOIS.  LOCALLY
HEAVY RAINFALL IS POSSIBLE GIVEN THE ABUNDANT ATMOSPHERIC MOISTURE
AND SLOW MOVEMENT OF THE FRONT.  THE CHANCE OF THUNDERSTORMS
ASSOCIATED WITH THE FRONT WILL DIMINISH FROM NORTH TO SOUTH SATURDAY
AND SATURDAY NIGHT AS THE FRONT MOVES SOUTH OF THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OVER NORTHEAST
MISSOURI.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

The radar

The St Louis radar (KLSX), 93 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
August 28, 3:55 PM CST
Where
Pike County, Curryville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -91.350

The County Sheriff Department reported trees down in Curryville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377904.